Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 1, NWS Twin Cities, MN

March 14, 2025Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Mar 14, 2025, 7:13 PM CDT for Martin County, Minnesota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2025, 7:13 PM CDT (00:13 UTC)
Expired
Mar 14, 2025, 7:56 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 7:32 PM CDTTSTM WND GST 583 Ese Fairmont, MNAWOS station KFRM Fairmont AP.
Mar 14, 7:35 PM CDTHAIL 0.75Fairmont, MNPenny sized hail completely covered the ground.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS53 KMPX 150013
SVRMPX
MNC091-150115-
/O.NEW.KMPX.SV.W.0001.250315T0013Z-250315T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
713 PM CDT Fri Mar 14 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Martin County in south central Minnesota...

* Until 815 PM CDT.

* At 713 PM CDT, a severe thunderstorm was located 15 miles south of 
  Fairmont, moving north at 45 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  East Chain, Wilbert, Imogene, Fairmont, Fairmont Airport, Welcome, 
  Granada, Northrop and Truman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 4385 9467 4385 9425 4350 9425 4350 9459
TIME...MOT...LOC 0012Z 177DEG 37KT 4342 9443

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
4 follow-up statements
575 
WWUS53 KMPX 150025
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Fri Mar 14 2025

MNC091-150115-
/O.CON.KMPX.SV.W.0001.000000T0000Z-250315T0115Z/
Martin MN-
725 PM CDT Fri Mar 14 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT 
FOR MARTIN COUNTY...

At 725 PM CDT, a severe thunderstorm was located 5 miles south of 
Fairmont, moving north at 45 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  East Chain, Wilbert, Imogene, Fairmont, Fairmont Airport, Welcome, 
  Granada, Northrop and Truman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 4385 9467 4385 9425 4350 9425 4350 9459
TIME...MOT...LOC 0013Z 177DEG 37KT 4343 9443

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
300 
WWUS53 KMPX 150037
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT Fri Mar 14 2025

MNC091-150115-
/O.CON.KMPX.SV.W.0001.000000T0000Z-250315T0115Z/
Martin MN-
737 PM CDT Fri Mar 14 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT 
FOR NORTHEASTERN MARTIN COUNTY...

At 737 PM CDT, a severe thunderstorm was located 6 miles north of 
Fairmont, moving north at 50 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Trained spotters reported. At 734 PM, a 58 mph gust was
         measured at Fairmont Airport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Fairmont Airport, Fairmont, Imogene, Granada, Northrop and Truman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm has produced damaging winds.

&&

LAT...LON 4359 9425 4360 9457 4385 9467 4385 9425
TIME...MOT...LOC 0025Z 182DEG 43KT 4358 9443

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Borghoff
085 
WWUS53 KMPX 150047
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Fri Mar 14 2025

MNC091-150115-
/O.CON.KMPX.SV.W.0001.000000T0000Z-250315T0115Z/
Martin MN-
747 PM CDT Fri Mar 14 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT 
FOR NORTHEASTERN MARTIN COUNTY...

At 747 PM CDT, a severe thunderstorm was located over Truman, or 15 
miles north of Fairmont, moving north at 50 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Northrop and Truman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 4385 9458 4385 9425 4372 9425 4372 9452
TIME...MOT...LOC 0037Z 177DEG 41KT 4373 9439

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
442 
WWUS53 KMPX 150056
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
756 PM CDT Fri Mar 14 2025

MNC091-150106-
/O.CAN.KMPX.SV.W.0001.000000T0000Z-250315T0115Z/
Martin MN-
756 PM CDT Fri Mar 14 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN MARTIN 
COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT 
Saturday for a portion of south central Minnesota.

&&

LAT...LON 4372 9425 4372 9452 4385 9458 4385 9425
TIME...MOT...LOC 0047Z 177DEG 41KT 4384 9440

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:46 PM CDT, 27 minutes earlier. Its key messages:

  • This Evening: A line of showers of thunderstorms moves northwards through Minnesota & Wisconsin. Gusty winds are likely, with the highest chances for thunderstorm wind gusts over 50 mph across southern Minnesota. Overnight: Very gusty northerly winds over 50 mph accompany plummeting temperatures across western Minnesota. The rain changes over to sleet initially, then a swath of heavy snow by morning. Tomorrow Morning: Blizzard conditions develop early tomorrow morning across western Minnesota & continue into early afternoon. A swath of 6-10" of snow is expected by the time the snow ends tomorrow afternoon. Tomorrow Night: Temperatures fall into the single digits across western Minnesota and to around 20 across western Wisconsin. Wind chills below zero are likely across western Minnesota.
Area forecast discussion, Mar 14, 6:46 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
646 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

This Evening: A line of showers of thunderstorms moves
northwards through Minnesota & Wisconsin. Gusty winds are
likely, with the highest chances for thunderstorm wind gusts
over 50 mph across southern Minnesota.

Overnight: Very gusty northerly winds over 50 mph accompany
plummeting temperatures across western Minnesota. The rain
changes over to sleet initially, then a swath of heavy snow by
morning.

Tomorrow Morning: Blizzard conditions develop early tomorrow
morning across western Minnesota & continue into early
afternoon. A swath of 6-10" of snow is expected by the time the
snow ends tomorrow afternoon.

Tomorrow Night: Temperatures fall into the single digits across
western Minnesota and to around 20 across western Wisconsin.
Wind chills below zero are likely across western Minnesota.

&&

.DISCUSSION...
Issued at 107 PM CDT Fri Mar 14 2025

Record warm temperatures out there today as strong warm
advection ahead of a deepening surface low over the central
plains has allowed temperatures to warm into the mid 70s already
this afternoon. While conditions are quite pleasant this
afternoon out ahead of the low, that changes this evening as
the low continues to deepen & eventually passes directly over
the area tomorrow.

Tonight: Showers and thunderstorms with gusty winds...
The very warm temperatures and increasing moisture advection has
allowed for most-unstable CAPE values to approach 1000 J/kg by
this evening ahead of the approaching low. Thunderstorms have
already developed across KS/NE/IA along the surface front
associated with this low, and further development is expected as
the environment continues to destabilize across Iowa this
afternoon. A line of severe thunderstorms is expected to be on
going across Iowa by this evening where impressive wind shear
values greater than 50 kts and 0-1 km helicity values near 200
m2s2 will create an environment favorable for damaging wind
gusts and a few tornadoes. The question then becomes, how much
of this environment will be able to extend northwards into
southern Minnesota by the time the storms approach this evening?
Guidance is in agreement with the surface-based instability
waning across Minnesota & Wisconsin by the time the storms
approach after 6-7 PM tonight. The shear and helicity values
also diminish across much of western & south-central Minnesota
as weaker winds develop in the center of the low, although the
remain high across southeastern Minnesota. The current SPC
outlook highlights the overall risk well, with the Slight Risk
over far- southern and southeastern Minnesota likely outlined
where severe wind gusts re most likely tonight. Can't rule out
a few sporadic gusts farther north under the marginal Risk,
although the odds are much less likely. The tornado threat also
looks to be small to none, as the cold ground quickly cools the
boundary layer after sunset & limits the potential for any
surface-based circulations. However, our first widespread
thunder of the year is still expected across the area as the
line of showers and thunderstorms continues to move north into
tonight. Timing for storms tonight will generally be 6-9 PM
across southern Minnesota and 8-11 pm for most of central MN,
the Twin Cities metro, and western WI.

Overnight-Tomorrow Morning:
Heavy snow and blizzard conditions develop across western
Minnesota... As the low begins to pass over southern Minnesota
overnight, strong cold advection develops across western
Minnesota to the north and west of the surface low. Temperatures
quickly fall below freezing where precipitation will be ongoing
in a deformation band to the northwest of the surface low,
resulting in rain first transition to sleet overnight, then to
heavy snow by early tomorrow morning. Guidance continues to
shift this deformation band, and location where winter weather
is most likely farther to east, with the current consensus
placing the main axis from far- eastern SD, through Madison,
Morris, & Alexandria, and up into north-central Minnesota. This
transition will begin between midnight to 2 AM across our far-
west, with a few hours of sleet expected overnight. Eventually,
temperatures cool enough for the sleet to changeover to heavy
snow by 6 AM, with the snow continuing through the morning over
the same areas. Snowfall rates around 1.5" per hour are expected
while the snow is heaviest during the morning, and could
approach 2" per hour at times, leading to a swath of 6-10" by
the time the snow begins to end around noon.

Very strong northerly winds will accompany the strong cold
advection overnight, with gusts over 50 mph likely ongoing as
the rain changes over to sleet, and eventually heavy snow.
Blizzard conditions are expected to develop quickly early
tomorrow morning across western Minnesota as the snow develops,
with whiteout conditions expected as the snow is falling at
rates up to 2" per hour. Visibility will likely improve as the
snow ends around noon, as the snow is expected to be more on
the wet/heavy side and should not be blowing around much as
winds begin to decrease by mid to late afternoon. Still,
drifting may lead to many smaller roads still remaining
impassable into tomorrow afternoon. Farther east of the heavy
snow band across western Minnesota, snowfall amounts of around
1" could extend into central Minnesota as lingering light rain
changes over to snow during the afternoon. The strong winds
would lead to lower visibility and slower travel where any
light snow falls, and may warrant an issuance of a Winter
Weather Advisory later tonight.

Tomorrow Night: Sub-zero wind chills across western Minnesota.
The snow will end by mid-afternoon and the winds diminish to
20-30 mph by sunset, but string cold advection continues
overnight. Lows are expected to fall into the single digits
Sunday morning across western Minnesota, along with wind chills
in the single digits. Temperatures will fall into he teens and
low 20s farther east where no snow is expected. Highs will be
much cooler Sunday afternoon, but still close to normal for
mid- March with highs in the low 30s where we have snow on the
ground and low 40s elsewhere.

Next Week:
Temperatures return to above-normal for the first half of next
week as the region sits under the northern edge of a seasonably-
strong ridge over the southern plains. This changes midweek, as
a strong trough is forecast to deepen east of the Rockies, and
develop yet another string surface low that tracks through the
Midwest Wednesday into Thursday. guidance still remains spread
on the track of the low, and how far north the precipitation
extends into Minnesota and Wisconsin. The general model
consensus the low tracking over the mid-Mississippi valley,
although this would put our area on the colder, and potentially
wintry, side of the system. Still tool early for any details,
but another round of impactful wintry weather continues to look
possible for at least southern portions of Minnesota & Wisconsin
as of now.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 616 PM CDT Fri Mar 14 2025

Showers and thunderstorms have developed ahead of an arcing
cold front and will arrive just after the TAF issuance across
southern MN. This activity should push through our region by 06Z
/1am Saturday. I've opted to include TEMPO groups for TSRA at a
few of our southern sites, uncertainty exists further north
(AXN/STC). Rain will transition to a wintry mix and eventually
snow across western Minnesota by Saturday morning. This band is
expected to pass through RWF, AXN, and possibly STC. CAMs
produce the heaviest snowfall rates at AXN where 1/2 mile
visibilities are likely with periods of VLIFR possible mid-
morning to lunchtime. For RWF and STC, MVFR to IFR visibilities
are more likely from lighter precip rates. Conditions area-wide
should deteriorate to at least MVFR by sunrise Saturday as cigs
fall to 1000-1500 feet. Winds will decrease this evening and
change direction tonight as the low passes overhead. Very
strong northwesterly winds are expected across western MN
starting early Saturday morning. These winds will spread east
during the remainder of the period. Strongest winds are expected
at AXN and RWF where sustained speeds will near 30 knots with
gusts to over 40 knots. Blizzard conditions are possible at AXN
with the falling snow.

KMSP... TEMPO from 02-04Z for -TSRA with -SHRA prevailing
through 06Z. Expect a break in the rain from 07-13Z. Precip
should be all snow by 18Z Saturday. Southeasterly winds will
slow tonight, then turn northwesterly and increase in speed by
noon Saturday. Gusts will reach up to 35 knots Saturday
afternoon.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 10-15G25kts.
MON...VFR. Wind SE 5-10kts.
TUE...VFR. Wind NE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...High Wind Warning from 3 AM to 6 PM CDT Saturday for Chippewa-
     Douglas-Lac Qui Parle-Pope-Stevens-Swift-Yellow Medicine.
     Blizzard Warning from 5 AM to 4 PM CDT Saturday for Chippewa-
     Douglas-Lac Qui Parle-Pope-Stevens-Swift-Yellow Medicine.
     Winter Storm Warning from 7 AM to 4 PM CDT Saturday for Todd.
     Wind Advisory from 10 AM to 6 PM CDT Saturday for Blue Earth-
     Carver-Faribault-Le Sueur-Martin-McLeod-Meeker-Nicollet-
     Sibley-Stearns-Watonwan-Wright.
     High Wind Warning from 7 AM to 6 PM CDT Saturday for Brown-
     Kandiyohi-Redwood-Renville.
WI...None.

&&

DISCUSSION...ETA
AVIATION...BPH
Hazardous weather outlook, Mar 14, 3:37 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Fri Mar 14 2025

MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-152045-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
337 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Tonight.

A powerful storm system will push through the Upper Midwest
tonight. Thunderstorms will move into southern Minnesota early
this evening and lift north across the rest of central and
southern Minnesota and western Wisconsin. A few severe
thunderstorms will be possible across south central and southeast
Minnesota, with large hail and damaging wind gusts being the
primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Behind the system, gusty winds will develop. A High Wind Warning
is in effect across much of western Minnesota Saturday for wind
gusts around 60 mph, with a Wind Advisory farther east. Rain will
turn to snow from west to east, but little or no snow
accumulation is expected.

Another system could bring the potential for significant snowfall
Tuesday night and Wednesday, especially across southern and
eastern Minnesota and Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

MNZ041-042-047-048-054>056-064-152045-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
Yellow Medicine-
337 PM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. Severe weather is not
expected.

Temperatures will plummet late tonight and rain will turn to a
wintry mix of sleet and freezing rain after 4 AM. Blizzard
Warnings, Winter Storm Warnings, and High Wind Warnings begin late
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix will turn to heavy snow and very strong wind gusts
to 60 mph early Saturday morning. Blizzard Warnings, Winter Storm
Warnings, and High Wind Warnings are in effect into Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:45 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan30 min
Mar 14, 8:05 PM CDTSevere Thunderstorm WarningMPXBlue Earth25 min
Mar 14, 8:13 PM CDTSpecial Weather StatementMPXBrown32 min
Mar 14, 8:30 PM CDTSpecial Weather StatementMPXLe Sueur30 min
Mar 14, 9:11 PM CDTSpecial Weather StatementMPXCarver34 min
Mar 14, 9:21 PM CDTSpecial Weather StatementMPXMcLeod24 min
Mar 14, 9:24 PM CDTSpecial Weather StatementMPXCarver36 min
Mar 14, 9:33 PM CDTSpecial Weather StatementMPXGoodhue27 min
Mar 14, 9:36 PM CDTSpecial Weather StatementMPXWright24 min
Mar 14, 10:02 PM CDTSpecial Weather StatementMPXBenton, Sherburne, Stearns43 min
Mar 15, 3:37 AM CDTWinter Weather AdvisoryMPXChippewa, Douglas, Kandiyohi, Lac qui Parle, Pope, Redwood and 6 more12 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.